Iowa, 2005

Heavy Snow in Iowa, December 14, 2005

December 14, 2005 · NWS DMX · 8 events in 8 counties and zones

Iowa was in a warm pattern with a sustained period of southeast wind. Temperatures warmed to above freezing prior to the event over most of the CWA.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Iowa was in a warm pattern with a sustained period of southeast wind. Temperatures warmed to above freezing prior to the event over most of the CWA. Low pressure developed to the west. There were actually two centers of low pressure. The northern low was the dominant low. It tracked slowly from North Dakota into extreme southeast Manitoba. A secondary low formed over Kansas and tracked northeast into central Iowa. Precipitation began during the late afternoon of the 13th in the form of rain. As the stronger lift moved into the state during the night, the rain changed over to snow with may areas reporting at least a brief period of moderate to heavy snow. Visibility was reduced to one quarter to one half mile at times, especially over the north one third to half of the state. Snow accumulation ranged from under an inch over the south third of the state to around 6 inches over the north. A strong inflow of warm and moist air streamed into Iowa on a 50 kt warm conveyor. Once the snow intensity diminished, precipitation changed back to rain over the south half of the state. Although the winds during the event were in the 15 to 30 MPH range, there was little drifting of the snow as the consistency of the snow was very wet and heavy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 14, 3:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 14, 3:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CST WED DEC 14 2005

.DISCUSSION...
COMPLEX STORM SYSTEM TO DEAL WITH IN CENTRAL IOWA TODAY.  WATER
VAPOR IS SHOWING THE FIRST IN SEVERAL SHORTWAVES PUSHING THROUGH
KANSAS INTO MISSOURI RIGHT NOW WITH A SECOND ONE BACK INTO THE
ROCKIES.  A STRONGER WAVE ASSOCIATED WITH THE LOW IS FURTHER NORTH
INTO MN.  AT THE SURFACE...LOW PRES OVER WCEN MN WITH A SECONDARY
LOW OVER WRN MO WILL MOVE INTO CENTRAL IOWA TODAY.  TEMPERATURES
HAVE BEEN HOVERING AROUND THE FREEZING MARK ALL NIGHT AND AS SUCH
THE THE SNOW IS EXTREMELY WET AND HEAVY.  WIND SPEEDS ARE NOT AS
STRONG AS PREVIOUSLY THOUGHT EITHER.  AS A RESULT OF THE PROLONGED
WARM AIR AND LOWER WINDS...WE HAVE DROPPED THE WINTER STORM WARNING
UP NORTH AND THE SNOW/BLOWING SNOW ADVISORY FURTHER SOUTH AND
REPLACED IT WITH A SNOW ADVISORY ALONG AND NORTH OF HIGHWAY 20.
SUPPORTING THIS WAS THE MODELS INDICATING THAT LIFT IN THE DENDRITIC
LAYER WILL BE NEARLY NON EXISTENT BY THIS AFTERNOON.  HOWEVER I DO
THINK THAT THAT SECOND SHORTWAVE SHOULD GIVE A BOOST TO SNOWFALL
LATER TODAY.  ADDITIONAL SNOW TOTALS TODAY EXPECTED TO BE AROUND 2
TO 3 INCHES IN THE ADVISORY AREA AND 1 INCH OR SO BETWEEN I-80 AND
HIGHWAY 20.  THE MODELS ARE AND HAVE BEEN CONSISTENT WITH THE UPPER
LOW VACILLATING OVER MN/WI FOR THE NEXT 24 TO 36 HOURS.  EVENTUALLY
COLDER AIR WILL SPILL IN BUT BY THEN THE SUPPORT FOR HEAVIER
SNOWFALL WILL BE GONE.  AS THE LOW DOES SLOWLY MIGRATE TO THE EAST
WE WILL EVENTUALLY GET THE DEFORMATION ZONE SNOWFALL...WHICH IS
FORECAST TO COME ACROSS THE FORECAST AREA DURING THE DAY THURSDAY.
THEN THE COLDER AIR SETS IN FOR BELOW AVG TEMPS ONCE AGAIN.  WE
STAYED CLOSE TO GUIDANCE TODAY BUT COLDER THAN GUIDANCE THROUGH THE
WEEKEND.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY ALONG AND NORTH OF
HIGHWAY 20 THROUGH 4 PM.

&&

FAB
Hazardous weather outlook, Dec 14, 12:30 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1230 AM CST WED DEC 14 2005

IAZ004>007-015>017-024>028-036>039-141200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-
1230 AM CST WED DEC 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA...NORTH OF HIGHWAY 30.

.DAY ONE...OVERNIGHT

SNOW WILL CONTINUE TO FALL OVERNIGHT.  ADDITIONAL ACCUMULATIONS OF
ONE TO THREE INCHES WILL OCCUR BY 6 AM.  A SOUTHEAST WIND WILL BLOW
AT 15 TO 20 MPH AND MAY PRODUCE SOME DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF SNOW WILL CONTINUE THROUGH THE DAY ON WEDNESDAY. STORM
TOTAL ACCUMULATIONS WILL BE IN THE 6 TO 8 INCH RANGE BY WEDNESDAY
EVENING. THE CHANCE OF LIGHT SNOW WILL CONTINUE WEDNESDAY NIGHT
THROUGH THURSDAY...WITH ONLY MINOR ADDITIONAL ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE
ALWAYS APPRECIATED.

IAZ023-033>035-044>050-057>062-141200-
POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
1230 AM CST WED DEC 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...GENERALLY ALONG AND SOUTH OF HIGHWAY 30...AND NORTH OF
INTERSTATE 80.

.DAY ONE...OVERNIGHT

SNOW WILL CONTINUE TO FALL OVERNIGHT.  ADDITIONAL ACCUMULATIONS OF
ONE TO TWO INCHES WILL OCCUR BY 6 AM.  A SOUTHEAST WIND WILL BLOW
AT 15 TO 20 MPH AND MAY PRODUCE SOME DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF SNOW WILL CONTINUE THROUGH THE DAY ON WEDNESDAY. STORM
TOTAL ACCUMULATIONS WILL BE IN THE 3 TO 6 INCH RANGE BY WEDNESDAY
EVENING. THE CHANCE OF LIGHT SNOW WILL CONTINUE WEDNESDAY NIGHT
THROUGH THURSDAY...WITH ONLY MINOR ADDITIONAL ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE
ALWAYS APPRECIATED.

IAZ070>075-081>086-092>097-141200-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1230 AM CST WED DEC 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
IOWA...SOUTH OF INTERSTATE 80.

.DAY ONE...OVERNIGHT

SNOW WILL CONTINUE TO FALL OVERNIGHT.  ADDITIONAL ACCUMULATIONS OF
AN INCH WILL OCCUR BY 6 AM.  A SOUTHEAST WIND WILL BLOW AT 15 TO
20 MPH AND MAY PRODUCE SOME DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF LIGHT SNOW WILL CONTINUE THROUGH THE DAY ON WEDNESDAY.
STORM TOTAL ACCUMULATIONS WILL BE IN THE 2 TO 3 INCH RANGE BY
WEDNESDAY EVENING. THE CHANCE OF LIGHT SNOW WILL CONTINUE
WEDNESDAY NIGHT THROUGH THURSDAY...WITH LITTLE OR NO ADDITIONAL
ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE
ALWAYS APPRECIATED.

KINNEY/FAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Butler

When
December 14, 5:00 AM CST to 12:00 PM CST
Where
Butler forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Heavy Snow, Cerro Gordo

When
December 14, 5:00 AM CST to 12:00 PM CST
Where
Cerro Gordo forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Heavy Snow, Franklin

When
December 14, 5:00 AM CST to 12:00 PM CST
Where
Franklin forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Heavy Snow, Hancock

When
December 14, 5:00 AM CST to 12:00 PM CST
Where
Hancock forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Heavy Snow, Hardin

When
December 14, 5:00 AM CST to 12:00 PM CST
Where
Hardin forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Heavy Snow, Kossuth

When
December 14, 5:00 AM CST to 12:00 PM CST
Where
Kossuth forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Heavy Snow, Winnebago

When
December 14, 5:00 AM CST to 12:00 PM CST
Where
Winnebago forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Heavy Snow, Worth

When
December 14, 5:00 AM CST to 12:00 PM CST
Where
Worth forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484312, 5484313, 5484314, 5484315, 5484316, 5484317, 5484318, 5484319.